Cyanide inhibits cellular RESPIRATION by binding rapidly and reversibly with the ENZYME, cytochrome oxidase. Eﬀects of poisoning are due to tissue HYPOXIA. Cyanide is toxic by inhalation, ingestion and prolonged skin contact, and acts extremely quickly once absorbed. Following inhalation of hydrogen cyanide gas, death can occur within minutes. Ingestion of inorganic cyanide salts may produce symptoms within 10 minutes, again proceeding rapidly to death. On a full stomach, eﬀects may be delayed for an hour or more. Signs of cyanide poisoning are headache, dizziness, vomiting, weakness, ATAXIA, HYPERVENTILATION, DYSPNOEA, HYPOTENSION and collapse. Loss of vision and hearing may occur, then COMA and CONVULSIONS. Other features include cardiac ARRHYTHMIA and PULMONARY OEDEMA. Patients may have a lactic ACIDOSIS. Their arterial oxygen tension is likely to be normal, but their venous oxygen tension high and similar to that of arterial blood.
Treatment Administration of oxygen when available is the most important ﬁrst-aid management. Rescuers should be trained, must not put themselves at risk, and should use protective clothing and breathing apparatus. In unconscious victims, establish a clear airway and give 100 per cent oxygen. If breathing stops and oxygen is unavailable, initiate expired-air resuscitation. If cyanide salts were ingested, mouth-to-mouth contact must be avoided and a mask with a one-way valve employed instead. Some commercially available ﬁrst-aid kits contain AMYL NITRATE as an antidote which may be employed if oxygen is unavailable.
Once in hospital, or if a trained physician is on the scene, then antidotes may be administered. There are several diﬀerent intravenous antidotes that may be used either alone or in combination. In mild to moderate cases, sodium thiosulphate is usually given. In more severe cases either dicobalt edetate or sodium nitrite may be used, followed by sodium thio-sulphate. Some of these (e.g. dicobalt edetate) should be given only where diagnosis is certain, otherwise serious adverse reations or toxicity due to the antidotes may occur.